Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 38, NWS Great Falls, MT

June 20, 2007Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 20, 2007, 2:49 PM MDT for Beaverhead County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2007, 2:49 PM MDT (20:49 UTC)
Expired
Jun 20, 2007, 3:30 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 223 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:23 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2854 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 202049
SVRTFX
MTC001-202130-
/O.NEW.KTFX.SV.W.0038.070620T2049Z-070620T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF DILLON...

* UNTIL 330 PM MDT

* AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF DILLON...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DILLON AROUND 325 PM MDT.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4506 11299 4493 11281 4513 11246 4538 11270

$$
2 follow-up statements
000 
WWUS55 KTFX 202116
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MDT WED JUN 20 2007

MTC001-202130-
/O.CON.KTFX.SV.W.0038.000000T0000Z-070620T2130Z/
BEAVERHEAD MT-
316 PM MDT WED JUN 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL BEAVERHEAD COUNTY...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF DILLON...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4506 11299 4493 11281 4513 11246 4538 11270

$$
000 
WWUS55 KTFX 202130
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 PM MDT WED JUN 20 2007

MTC001-202139-
/O.EXP.KTFX.SV.W.0038.000000T0000Z-070620T2130Z/
BEAVERHEAD MT-
330 PM MDT WED JUN 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEAVERHEAD COUNTY
EXPIRES AT 330 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4506 11299 4493 11281 4513 11246 4538 11270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:40 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 20, 11:40 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT WED JUN 20 2007

UPDATED AVIATION DISCUSSION

.UPDATE...
MINOR UPDATE THIS MORNING. LOOKS TO BE A WARM DAY AND WINDS WILL
MIX DOWN WELL TO THE SURFACE ESPECIALLY OVER THE SOUTHWEST ZONES.
ALSO LOOKS TO BE THAT THE LATE AFTERNOON CONVECTION OVER
SOUTHWEST AND CENTRAL MONTANA WILL CONTINUE INTO THE LATE EVENING
HOURS. LOOKS TO BE SCATTERED THUNDERSTORMS MORE THAN JUST ISOLATED
SO HAVE ADJUSTED THE GRIDS TO REFLECT ALL OF THIS. TEMPERATURES
LOOK GOOD FOR TODAY. CAMP

&&

AVIATION...
UPDATED 1740Z.
AN UPPER LEVEL RIDGE CENTERED OVER THE NORTHERN ROCKIES WILL RESULT
IN A WESTERLY FLOW ALOFT FOR THE NEXT 24 HOURS. AN UPPER LEVEL
DISTURBANCE PASSING THROUGH THE RIDGE COMBINED WITH AN UNSTABLE
AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. VFR CONDITIONS WILL PREVAIL EXCEPT MVFR NEAR THE STRONGER
THUNDERSTORMS. GUSTY WINDS WILL LIKELY ACCOMPANY THE THUNDERSTORMS.
MOSTLY CLEAR SKIES WILL PREVAIL AFTER MIDNIGHT AS THE STORMS
DISSIPATE AND EXIT THE AREA. MEIER

&&

.PREV DISCUSSION... (ISSUED 520 AM MDT WED JUN 20 2007)
TODAY THROUGH FRIDAY...WE WILL BE LOCKED IN A WEATHER PATTERN OF
SW FLOW ALOFT WITH EMBEDDED WEAK SHORTWAVES...LITTLE
MOISTURE...AND WEAK INSTABILITY. MODELS INDICATE SO LITTLE
MOISTURE THAT WOULD NOT BE TOTALLY SURPRISED IF HARDLY ANY
LOCATION RECEIVES MEASURABLE PRECIPITATION. HOWEVER WITH THE
INSTABILITY AND WEAK SHORTWAVES DO EXPECT A FEW SHOWERS AND
THUNDERSTORMS. IT STILL LOOKS LIKE THERE WILL BE A THREAT OF GUSTY
WINDS WITH THE THUNDERSTORMS LATER THIS AFTERNOON INTO EARLY THIS
EVENING SO WILL CONTINUE TO KEEP THIS IN THE FORECAST. THE SW FLOW
ALOFT WILL CONTRIBUTE TO VERY WARM DAYTIME TEMPERATURES. EXPECT
MAXIMUM TEMPERATURES 10 TO 15 DEGREES ABOVE NORMAL FOR MOST OF THE
AREA. BLANK

FRIDAY NIGHT THROUGH MONDAY NIGHT...FAIRLY GOOD MODEL RUN-TO-RUN
CONSISTENCY CONTINUES TO INDICATE AN UPPER LEVEL RIDGE BEING PUSHED
TOWARD THE CENTRAL STATES AS A UPPER LEVEL TROUGH DEEPENS ALONG THE
WEST COAST. THE LOW PUSHES INTO THE PACIFIC NORTHWEST ON SUNDAY...A
LITTLE FURTHER SOUTH THAN PROGGED LAST NIGHT. THE LOW LIFTS
NORTHEASTWARD INTO THE PRAIRIE PROVINCES KEEPING MOST OF ITS ENERGY
NORTH OF THE AREA. HAVE CONTINUED TO HOLD THE COURSE WITH SLIGHT
CHANCE POPS FOR THE DISTURBANCES IN THE SOUTHWEST FLOW ALOFT EARLY
IN THE PERIOD AND THEN AS THE LOW MOVES INLAND. THERE SHOULD BE SOME
GOOD MOISTURE WITH THE PACIFIC LOW SO IF IT DOES END UP DROPPING
FURTHER SOUTH COULD SEE A MORE SIGNIFICANT CHANCE OF
PRECIP...WILL CONTINUE TO WATCH THIS SYSTEM. TEMPERATURES WILL BE
ABOVE NORMAL SATURDAY...DROPPING TO NORMAL VALUES FOR THE REST OF
THE PERIOD AS COOLER AIR FILTERS IN WITH THE TROUGH AND BEHIND A
SURFACE COLD FRONT. THOMSON

TUESDAY THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
OVER THE CENTRAL PLAINS...IS PROGGED TO RETROGRADE TOWARDS THE
FOUR CORNERS AREA WITH THE RIDGE EXTENDING NORTH ACROSS MONTANA.
TEMPERATURES WILL BE A LITTLE WARMER THAN SEASONAL AVERAGE. IT
WILL BE MOSTLY DRY...EXCEPT FOR ISOLATED...MAINLY MOUNTAIN
THUNDERSTORMS. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  88  56  88  55 /  20  20  10  20
CTB  86  54  85  51 /  10  10  10  10
HLN  90  57  87  56 /  20  20  10  10
BZN  90  48  89  49 /  20  30  10  10
WEY  83  40  79  39 /  20  10  10  10
DLN  87  50  85  48 /  20  20  10  10
HVR  89  57  89  56 /  10  10  10  10
LWT  84  54  83  54 /  20  30  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CAMP/BLANK
LONG TERM...THOMSON/WILLIAMSON
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 20, 3:36 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 AM MDT WED JUN 20 2007

MTZ008>015-044>055-210945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
336 AM MDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.